Cancer Patient Dies from Dilaudid Overdose


pillsThis pain medicine case takes place in Minnesota and involves a patient with cancer of the tonsils. The patient required extensive radiation treatment and was cured of cancer. The patient experienced a great deal of pain as a result of the radiation treatments. The patient’s radiation oncologist prescribed liquid Dilaudid to be self-administered through a PEG tube. The patient was opiate naive and was prescribed the maximum dosage for liquid Dilaudid, 5-10mg every 3 to 6 hours. Sadly, the patient overdosed on Dilaudid on the 2nd day of using the medication and was found dead at his home.

Question(s) For Expert Witness

  • 1. Do you routinely prescribed liquid Dilaudid to patients who've undergone radiation treatment?
  • 2. If so, what precautions are taken to ensure an incident like what's described above doesn't occur?
  • 3. Would you rely on another physician (i.e., palliative care, pain management, hematology / oncology, etc.) to prescribe pain medicine in this instance - or would you prescribe Dilaudid, yourself?
  • 4. Have you ever had a patient overdose on Dilaudid?

Expert Witness Response E-007436

Initiating by prescribing Dilaudid, such as in this case, is a fairly rare practice. I usually prescribe other narcotics first, such as oxycodone 5 mg, every 6 hours as needed. If patients have a bad reaction to oxycodone or morphine, only then do I prescribe Dilaudid. My starting dose of dilaudid is usually 2 mg, every 4-6 hours as needed. To prevent incidents such as the one in this case, I document patient instructions on how to appropriately take and safely store the medication, and also print out these instructions for patients to take home with them. These instructions are specific to narcotic pain medications. In cases in which patients do not respond to a level of narcotic pain medications that I prescribe and require a higher dose than which I am comfortable prescribing, I would then refer them to a pain management expert for further review. Thankfully, I have never had a patient overdose on Dilaudid. This case is very much in my area of expertise.

RELATED EXPERT WITNESSES

Post Tags